• Collection

    What is the significance of Pholcodine for anesthesia?

       

    Daniel Jolley.

    6 articles.

    Created March 8, 2019, last updated 14 days ago.


    Collection: 95, Score: 16, Trend score: 0, Read count: 15, Articles count: 6, Created: 2019-03-08 23:34:17 UTC. Updated: 2019-03-08 23:49:30 UTC.

    Notes

    summary
    1

    Pholcodine is an opioid anti-tussive (ie. cough suppressant). It is a common component of over-the-counter cough medications. However it has a special significant to anesthesiologists in relation to anaphylaxis risk, particularly related to neuromuscular agents.

    Florvaag et al's 2009 review covers this issue very comprehensively. Earlier 2006 research from Florvaag et al attempting to explain some of the regional variability in anaphylaxis rates showed that exposure to pholcodine causes an 60-105 times increase in IgE levels!

    Countries where pholcodine use is common (eg Norway) seem to have experienced higher levels of anaphylaxis to neuromuscular blocking agents than countries where it is not common (eg Sweden). In fact, in Norway rocuronium anaphylaxis was such a problem that its use was restricted to modified rapid sequence inductions. A pholcodine containing cough syrup has been withdrawn from the market in Norway because of this (and levels of sensitisation seem to be dropping although it is still too early to draw conclusions). It will be interesting to see if there are other compounds that have a similar effect on IgE sensitisation and whether other countries will consider withdrawing pholcodine products.

    In addition to the two articles from Florvaag that specifically look at Pholcodine and it's effects, there is also an interesting review looking at recent insights into anaphylaxis in the anaesthetic setting from Dewachter and team.

    Daniel Jolley  Daniel Jolley
    pearl
    1

    Opioid anti-tussive pholcodine is a potent IgE stimulator, and may increase the risk of perioperative anaphylaxis, and contribute to observed regional variations in rocuronium anaphylaxis.

    Daniel Jolley  Daniel Jolley
     
    Do you have a pearl, summary or comment to save or share?
    250 characters remaining
    help        
    You can also include formatting and links in your notes
    • Simple formatting can be added to notes, such as _italic_ or **bold**.
    • Superscript can be denoted by <sup>text</sup> and subscript <sub>text</sub>.
    • Numbered or bulleted lists can be created using either numbered lines 1. 2. 3., hyphens - or asterisks *.
    • Links can be included with: [my link to pubmed](http://pubmed.com)

    Collected Articles

    • Immunol Allergy Clin North Am · Aug 2009

      The pholcodine story.

      Anaphylactic reactions to neuromuscular blocking agents during general anesthesia constitute a major cause of concern and a great source of debate among anesthesiologists. The authors' recent investigations, taking the striking differences of incidence between Norway and Sweden as the point of departure, have provided valuable insights into the pathogenetic mechanisms and the highly uneven geographical distribution of these rare, but dramatic and notoriously unpredictable, events. ⋯ This new knowledge led to the withdrawal of the drug from the Norwegian market and to the examination of the role of pholcodine-containing drugs in other countries. The present article is a brief summary of the research behind this development.

      read more… or not…

    • Allergy · Jan 2006

      Comparative Study

      Pholcodine stimulates a dramatic increase of IgE in IgE-sensitized individuals. A pilot study.

      A previous study showed a relation between pholcodine (PHO) consumption, prevalence of IgE-sensitization to PHO, morphine (MOR) and suxamethonium (SUX) and anaphylaxis to neuromuscular blocking agents (NMBA). The purpose of this pilot study was to explore the effect on IgE production, in IgE-sensitized and nonsensitized individuals, of exposure to cough syrup and environmental chemicals containing PHO, MOR and SUX related allergenic structures. ⋯ It seems as cough syrups containing PHO have a most remarkable IgE boostering effect in persons IgE-sensitized to PHO, MOR and SUX related allergens. Household chemicals containing such allergenic epitopes seem capable of some, minor, stimulation.

      explore more… or not…

    • Anesthesiology · Nov 2009

      Review

      Anaphylaxis and anesthesia: controversies and new insights.

      no abstract available

      read on… or not…

    • Allergy · Apr 2010

      Multicenter Study

      National pholcodine consumption and prevalence of IgE-sensitization: a multicentre study.

      The aim of this study was to test, on a multinational level, the pholcodine (PHO) hypothesis, i.e. that the consumption of PHO-containing cough mixtures could cause higher prevalence of IgE antibodies to PHO, morphine (MOR) and suxamethonium (SUX). As a consequence the risk of anaphylaxis to neuromuscular blocking agents (NMBA) will be increased. ⋯ This international prevalence study lends additional support to the PHO hypothesis and, consequently, that continued use of drugs containing this substance should be seriously questioned. The results also indicate that other, yet unknown, substances may lead to IgE-sensitization towards NMBAs.

      expand abstract… or not…

    • Allergy · Dec 2007

      Randomized Controlled Trial

      Pholcodine exposure raises serum IgE in patients with previous anaphylaxis to neuromuscular blocking agents.

      Neuromuscular blocking agents (NMBAs) can cause anaphylaxis through immunoglobulin E (IgE) antibodies that bind quaternary ammonium ion epitopes. These epitopes are present in numerous common chemicals and drugs, exposure to which, theoretically, could be of importance in the development and maintenance of the IgE sensitization promoting allergic reactions. Pholcodine is one such drug, which in a recent pilot study was shown to induce a remarkable increase in serum IgE levels in two IgE-sensitized individuals. The present study explores the effect of pholcodine exposure on IgE in a population with previously diagnosed IgE-mediated anaphylaxis towards NMBAs. ⋯ Serum levels of IgE antibodies associated with allergy towards NMBAs increase significantly in sensitized patients after exposure to cough syrup containing pholcodine. Availability of pholcodine should be restricted by medical authorities because of the potential risk of future allergic reactions to muscle relaxants.

      read more… or not…

    • Allergy · Jul 2011

      IgE-sensitization to the cough suppressant pholcodine and the effects of its withdrawal from the Norwegian market.

      IgE-mediated anaphylaxis to neuromuscular blocking agents (NMBA), frequent in Norway, was proposed to be caused by exposure to pholcodine (PHO) carrying the allergenic quarternary ammonium ion epitope. Consequently, the PHO-containing drug was withdrawn from the market in March 2007. ⋯ Withdrawing of PHO lowered significantly within 1-2 years levels of IgE and IgE antibodies to PHO, MOR and SUX, and, within 3 years, the frequency of NMBA suspected anaphylaxis. The results strengthen the PHO hypothesis considerably and equally the need to question the existence of cough depressants containing PHO.

      expand abstract… or not…

    collapse collection…